Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 9, NWS Jackson, KY

May 1, 20239 counties in Kentucky

NWS Jackson, KY issued this wind advisory at May 1, 2023, 4:09 AM EDT for 9 counties in Kentucky. It took effect at May 1, 2023, 3:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 1, 2023, 4:09 AM EDT (08:09 UTC)
In effect from
May 1, 2023, 3:00 PM EDT
Expired
May 1, 2023, 9:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS73 KJKL 010809
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
409 AM EDT Mon May 1 2023

KYZ044-050>052-058>060-104-106-012100-
/O.NEW.KJKL.WI.Y.0009.230501T1900Z-230502T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty
409 AM EDT Mon May 1 2023

...A WIND ADVISORY IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM 
THIS EVENING...

* WHAT...West winds of 15 to 25 mph with gusts up to 40 mph 
  are expected.

* WHERE...The Wind Advisory includes the counties of Fleming,
  Montgomery, Bath, Rowan, Estill, Powell, Menifee, Elliott and
  Morgan.

* WHEN...The Wind Advisory is in effect from 3 PM this afternoon
  to 9 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KYZ079-080-083>085-012100-
/O.NEW.KJKL.LW.Y.0004.230501T1900Z-230502T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
409 AM EDT Mon May 1 2023

...A LAKE WIND ADVISORY IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 
9 PM THIS EVENING...

* WHAT...West winds of 15 to 20 mph with gusts up to 35 mph are 
  expected.

* WHERE...The Lake Wind Advisory is for Lake Cumberland and Laurel
  River Lake.

* WHEN...The Lake Wind Advisory is in effect from 3 PM this
  afternoon to 9 PM this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

HAL
2 follow-up statements
337 
WWUS73 KJKL 012035 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
435 PM EDT Mon May 1 2023

KYZ044-050>052-058>060-104-106-020100-
/O.CON.KJKL.WI.Y.0009.000000T0000Z-230502T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty
435 PM EDT Mon May 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* WHAT...West winds of 15 to 25 mph with gusts up to 40 mph will
  continue into the evening.

* WHERE...The Wind Advisory includes the counties of Fleming, 
  Montgomery, Bath, Rowan, Estill, Powell, Menifee, Elliott and 
  Morgan.

* WHEN...The Wind Advisory is in effect until 9 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KYZ079-080-083>085-020100-
/O.CON.KJKL.LW.Y.0004.000000T0000Z-230502T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
435 PM EDT Mon May 1 2023

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...West winds of 15 to 20 mph with gusts up to 35 mph will
  continue into the evening.

* WHERE...The Lake Wind Advisory is for Lake Cumberland and 
  Laurel River Lake.

* WHEN...The Lake Wind Advisory is in effect until 9 PM this 
  evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

HAL/GREIF
581 
WWUS73 KJKL 020100 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
900 PM EDT Mon May 1 2023

KYZ044-050>052-058>060-104-106-020200-
/O.EXP.KJKL.WI.Y.0009.000000T0000Z-230502T0100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Sandy Hook, and West Liberty
900 PM EDT Mon May 1 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM EDT THIS EVENING...

Brisk westerly winds are settling down across the area therefore
the Wind Advisory was allowed to expire. Wind gusts to 30 mph are 
still possible through midnight, though. 

$$

KYZ079-080-083>085-020200-
/O.EXP.KJKL.LW.Y.0004.000000T0000Z-230502T0100Z/
Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Burnside, Somerset, London, Monticello, 
Stearns, Whitley City, Corbin, and Williamsburg
900 PM EDT Mon May 1 2023

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM EDT THIS EVENING...

Brisk westerly winds are settling down across the area therefore
the Lake Wind Advisory was allowed to expire. Wind gusts to 30 mph
are still possible through midnight, though. 

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at May 1, 1:40 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 1, 1:40 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
140 AM EDT Mon May 1 2023

.UPDATE...
Issued at 1105 PM EDT SUN APR 30 2023

The instability is just about gone over eastern Kentucky so have
gone ahead and removed thunder with the shower chances quickly
diminishing, as well. For this update have also included the
latest obs and trends for the T/Td/Sky grids as well as the latest
radar trends and CAMs guidance for the PoP and Wx ones. These
adjustments have been sent to the NDFD and web servers along with
a forthcoming freshening of the zones and SAFs.

UPDATE Issued at 745 PM EDT SUN APR 30 2023

23Z sfc analysis shows a deep low pressure center well east of the
state, but brisk westerly winds of 10 to 20 mph with gusts to 35
mph are bringing in colder air for eastern Kentucky. This is amid
the scattered showers and a couple of thunderstorms easing
through the area with patches of graupel and numerous rainbow
sightings. Temperatures have fallen into the mid 40s west but are
still in the low 50s in the far east. Dewpoints, meanwhile, are
running in the mid to upper 30s most places. Look for the shower
and thunderstorm chances to continue to diminish into the second
part of the evening with a chilly night on tap as winds stay up
and add to the cold. Have updated the forecast to fine tune the
PoP and Wx grids per the latest radar and CAMs trends. Did also
include the current T/Td/Sky obs and trends for those grids. These
updates have been sent to the NDFD and web servers along with a
forthcoming freshening of the zones and SAFs.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 420 PM EDT SUN APR 30 2023

The cold front that started across central Kentucky this morning has
now passed through the area and sits just east of our area. Post-
frontal wind gusts have increased to 15-25 mph and scattered showers
have started to move in across the far western counties. Showers are
expected to continue into the evening before tapering off overnight.
Cold air is also moving in aloft and has dropped the freezing level
to around 4 kft. This cold air combined with modest model indicated
SBCAPE of 200-300 j/kg, a few showers may grow tall enough to
produce a few strikes of lightning and rumbles of thunder.

Models show good agreement through the short term as a pesky upper
level low remains in place across the upper Great Lakes.
Precipitation will taper off tonight as daytime heating is lost and
temps cool into the low 40s. Tomorrow will be on the cooler side as
temps fail to make it out of the 50s. Showers will again be possible
as the upper low wobbles toward the northern Ohio Valley and lowers
heights across the area. PoPs will increase from northeast to
southwest with the best chance for precip near the Virginia border.
Winds will also increase Monday afternoon as mixing increases during
the afternoon. Hi-res model soundings indicate momentum transfer
peaking in the 30-35 knot range for most of the area. Winds will be
noticeably gusty but aren't expected to reach advisory criteria so
will stick with an areawide SPS for now but will continue to monitor
models for trends. Winds will begin to relax tomorrow evening and
into the overnight hours. PoPs will also taper off from southwest to
northeast during the evening but do not completely exit the
northeast counties during the short term. Monday lows will fall into
the low to mid 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 440 PM EDT SUN APR 30 2023

The period is expected to begin with a deep upper level low centered
over southern Ontario/eastern Great Lakes region and a trough
extending south across the eastern Conus. An upper level ridge
should extend northwest and north from the Gulf of Mexico into the
Southern Plains to the Rockies. Further west an upper level low
should be over or nearing the CA coast from the Pacific.

The consensus of guidance is that the upper level low initially over
the Great Lake region will meander to the mid Atlantic coast through
Wednesday and Wednesday night and then northeast into the Atlantic
and toward the Maritimes through Friday with a trough to its south
and also generally extending into the Northeast to the Great
Lakes during that time. Further west, the upper level ridge axis
should move into the Central Conus with the ridge flattening
overall as disturbances move out of a western Conus trough and
into the Plains/central Conus toward the southeast Conus as the
western Conus upper level low works north and weakens. Overall, an
extended period of generally northwest flow aloft is expected
across the Lower OH Valley, Appalachians, and including eastern KY
from Tuesday to Friday. Thereafter, the upper level trough axis
should gradually work further east over the weekend, with the
axis of an upper level ridge possibly moving into the eastern
Conus and OH Valley to end the period.

Meanwhile, the sfc low associated with the upper level low that
moves from the Great Lakes region into the Atlantic is also expected
to move from southern Ontario/Great Lakes region into the Northeast
and then into the Atlantic during the Tuesday to Wednesday night
period while a ridge of sfc high pressure gradually moves from the
Plains/central Conus as the period begins to the MS to Lower OH
Valley Wednesday into Wednesday night. By Wednesday into Wednesday
night, a sfc low is expected to begin to develop in the Plains as
disturbances move out of the western Conus. This system and an
associated shortwave is expected to gradually track to the
southeast and into the TN Valley and southeast Conus into the
start of the weekend tracking southwest of eastern KY. Sfc high
pressure should nose toward the OH Valley and eastern KY to end
the weekend as a frontal zone remains to the southwest of eastern
KY.

Multiple disturbances rotating around the upper level low, cold
temperatures aloft which should bottom out Tuesday night into early
Wednesday a little below 0C, and moisture between about the 925 mb
and 700 mb layer and persistent moisture should lead to rather
plenty of cloud cover from Tuesday into Wednesday, along with
chances for showers, especially across the north and east, that
peak diurnally on Tuesday with daytime heating and then diminish
on Wednesday, lingering longest in the east and southeast. Some
of the highest terrain above 3000 feet may experience some snow
mixing in late Tuesday night to early on Wednesday as temperatures
aloft cool to below 0C at 850mb and moisture lingers with an
upslope component. Well below normal high temperatures are
expected on both days.

By later Wednesday into Wednesday night, a decrease in clouds,
especially in the low levels should occur as the upper level low and
associated trough move further east and the sfc ridge works into the
Commonwealth. This will result in a frost threat Wednesday night
into early Thursday morning, mainly for valley locations as
temperatures in many locations bottom out in the mid 30s.

Chances for showers return on Friday as a low pressure system and
associated upper level disturbance track into the southeastern
Conus. Slight chance pops are currently forecast into the weekend,
but recent 12Z guidance trends suggest the potential that the
weekend could be generally dry for much of the area.

Temperatures moderate during the second half of week starting on
Thursday with highs reaching near normal by Saturday and then
above normal on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 140 AM EDT MON MAY 1 2023

VFR ceilings in the 4-6K ft AGL range were prevalent at TAF
issuance. A few light showers were present, but probably not
bringing any restricting conditions, and they were overall on the
decline. West winds were occasionally gusting around 15 kts in
some places.

The ceilings will persist through the period. Winds will pick up
by mid day on Monday, sustained at 10-20 kts with gusts around 30
to 35 kts. Showers are also expected to increase in the afternoon
and bring localized sub-VFR conditions. The wind and showers
should gradually subside in the evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...BATZ
LONG TERM...JP
AVIATION...HAL
Hazardous weather outlook, Apr 30, 11:00 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1100 PM EDT Sun Apr 30 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1100 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds up to 40 mph are possible Monday afternoon and may
blow around unsecured objects.

Frost is expected in many locations late Wednesday night into
early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BATZ/GREIF

In the hours before

Special weather statement, Apr 30, 10:55 PM EDT, 5 hours 14 minutes before
Special Weather Statement...UPDATED
National Weather Service Jackson KY
1055 PM EDT Sun Apr 30 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1055 PM EDT Sun Apr 30 2023

...Strong Wind Gusts Monday Afternoon...

Gusty winds will develop on Monday afternoon. West winds of 15 to
25 mph, with gusts between 30 and 40 mph are expected. Isolated
higher gusts will be possible.

Winds of this magnitude will blow around unsecured outdoor objects
and may cause driving difficulties for high profile vehicles and
rough chop on area lakes.

BATZ/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:09 AM EDTLake Wind AdvisoryJKLLaurel, McCreary, Pulaski, Wayne, Whitley17 hr

Nearby

Wind Advisories in Kentucky, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.